[Skip to Content]
[Skip to Content Landing]
Article
April 1982

Fatal Propylthiouracil-Induced Hepatitis

Author Affiliations

Stanford, Calif

Arch Intern Med. 1982;142(4):838-839. doi:10.1001/archinte.1982.00340170198033
Abstract

To the Editor.  —We would like to report a case of fulminant hepatitis that was probably caused by propylthiouracil therapy. To our knowledge, this is the first such fatal case reported, although death due to agranulocytosis after propylthiouracil administration has been previously described.1

Report of a Case.  —A 20-year-old woman was in excellent health until the diagnosis of Graves' disease was made. Her condition was characterized by profound exophthalmos, a triiodothyronine uptake of 64% (normal, 22% to 34%), a thryoxine radioimmunoassay of 28.5 μg/dL (normal, 5 to 11 μg/dL), and a free thyroxine index of 18.2 (normal, 0.8 to 2.3). Subsequently, administration of 100 mg of propylthiouracil three times a day was instituted. Two weeks after therapy began, she experienced malaise and jaundice associated with abnormal findings from liver function tests. Laboratory values were as follows: SGOT, 750 IU/L (normal, 0 to 41 IU/L); alkaline phosphatase, 248 IU/L (normal,

First Page Preview View Large
First page PDF preview
First page PDF preview
×